From Las Vegas, Nevada, USA:
My son is 17. We had only one endocrinologist and he left. My son, who has had type 1 diabetes for three years, didn't want to see any another doctor but an adult endocrinologist. In any event, he has controlled his blood sugars well, tending on the high side. He knows when he is getting hypoglycemic, but last night he ate a "sugar-free pudding" and kept getting worse but didn't tell us. We heard thrashing in our kitchen and he was in the first part of the seizure. He remained post dictal for about 15-20 minutes and we took him to the hospital.
I am an RN and feel guilty that I gave him the glucagon injection without the glucagon mixed. After he left the hospital, his labs, CT, etc., were normal. They told us not to give him any more insulin until the morning, after we called his doctor. His blood sugars are now ranging from 200-450 mg/dl [11.1-25 mmol/l].
Was that right? Should I have given him a little insulin? They made him eat, gave him D50 IV push and now he can't have insulin and I can't reach my doctor. I'm confused if this should ever happen again. (He overcorrected his high sugar and produced the low sugar by taking extra insulin.)
Any excessive insulin can cause such severe hypoglycemic reaction and seizures. Also, as you are well aware, giving only diluent and no glucagon, does not work to raise blood glucose levels. Overcorrecting with intravenous glucose also cause such high glucose levels. The body stress response may eventually also over-correct a hypo event. Most importantly, you say that the glucose levels are frequently very high and this is likely to lead to long term diabetes related problems in eyes, kidneys, heart, nervous system, etc.
The best advice that you may receive is to find a diabetes specialty team and get you son re-educated, including establishing a new relationship with the entire team so that such situations can be evaluated and appropriate adjustments provided. Key questions include setting glucose target goals, A1c goals, monitoring frequency, insulin plans, how to make corrections when hypoglycemic and how to make corrections when hyperglycemic. Also, monitoring for kidney status, blood pressure status, ophthalmologic assessment, lipid, thyroid and celiac disease evaluations.
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.